{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,10,19]],"date-time":"2025-10-19T15:48:18Z","timestamp":1760888898417,"version":"3.44.0"},"reference-count":11,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2014,2,3]]},"abstract":"<jats:p>We report the case of a 22 year-old-woman who presented with upper extremity cellulitis secondary to an infiltration of illicit intravenous drug use. She confessed to the intravenous use of Opana ER (an extended release oral formulation of oxymorphone) which is an opioid drug approved only for oral use. She was found to have clinical evidence of profound thrombotic microangiopathy which resulted due to the intravenous use of Opana ER. She showed full clinical improvement after withholding drug and supportive clinical care. Recent report of Opana ER intravenous abuse was published from Tennessee county and has now been increasingly recognised as one of the causes of thrombocytopenia which mimicks clinically as thrombotic thrombocytopenic purpura. Physicians should be aware of this association as the lack of familiarity to this can pose serious management dilemmas for our patients (especially the polysubstance abusers).<\/jats:p>","DOI":"10.1136\/bcr-2013-203122","type":"journal-article","created":{"date-parts":[[2014,3,3]],"date-time":"2014-03-03T06:23:13Z","timestamp":1393827793000},"page":"bcr2013203122","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":7,"title":["Opana ER abuse and thrombotic thrombocytopenic purpura (TTP)-like illness: a rising risk factor in illicit drug users"],"prefix":"10.1136","volume":"2014","author":[{"given":"Aaysha","family":"Kapila","sequence":"first","affiliation":[{"name":"Department of Internal Medicine, East Tennessee State University, Johnson City, Tennessee, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Lovely","family":"Chhabra","sequence":"additional","affiliation":[{"name":"Hartford Hospital, University of Connecticut School of Medicine, Hartford, Connecticut, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Vinod K","family":"Chaubey","sequence":"additional","affiliation":[{"name":"Saint Vincent Hospital, University of Massachusetts Medical School, Worcester, Massachusetts, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Jeffery","family":"Summers","sequence":"additional","affiliation":[{"name":"Department of Internal Medicine, East Tennessee State University, Johnson City, Tennessee, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2014,3,3]]},"reference":[{"key":"2025082723172871000_2014.mar03_1.bcr2013203122.1","doi-asserted-by":"publisher","DOI":"10.1002\/pbc.24612"},{"key":"2025082723172871000_2014.mar03_1.bcr2013203122.2","doi-asserted-by":"publisher","DOI":"10.2169\/internalmedicine.49.2706"},{"key":"2025082723172871000_2014.mar03_1.bcr2013203122.3","doi-asserted-by":"publisher","DOI":"10.1016\/j.lpm.2011.10.026"},{"key":"2025082723172871000_2014.mar03_1.bcr2013203122.4","doi-asserted-by":"publisher","DOI":"10.1182\/blood-2010-04-280479"},{"key":"2025082723172871000_2014.mar03_1.bcr2013203122.5","doi-asserted-by":"publisher","DOI":"10.1007\/BF02981975"},{"key":"2025082723172871000_2014.mar03_1.bcr2013203122.6","doi-asserted-by":"publisher","DOI":"10.1056\/NEJMcp053024"},{"key":"2025082723172871000_2014.mar03_1.bcr2013203122.7","doi-asserted-by":"publisher","DOI":"10.1055\/s-2005-925474"},{"key":"2025082723172871000_2014.mar03_1.bcr2013203122.8","doi-asserted-by":"crossref","first-page":"794","DOI":"10.7326\/0003-4819-132-10-200005160-00005","article-title":"Antibody inhibitors to von Willebrand factor metalloproteinase and increased binding of von Willebrand factor to platelets in ticlopidine-associated thrombotic thrombocytopenic purpura","volume":"132","author":"Tsai","year":"2000","journal-title":"Ann Intern Med"},{"key":"2025082723172871000_2014.mar03_1.bcr2013203122.9","first-page":"122","article-title":"Acquired hemolytic anemia and associated thrombocytopenic purpura: with special reference to Evans\u2019 syndrome","volume":"37","author":"Silverstein","year":"1962","journal-title":"Proc Staff Meet Mayo Clin"},{"key":"2025082723172871000_2014.mar03_1.bcr2013203122.10","first-page":"1","article-title":"Thrombotic thrombocytopenic purpura (TTP)-like illness associated with intravenous Opana ER abuse\u2014Tennessee, 2012","volume":"62","author":"Centers for Disease Control and Prevention (CDC)","year":"2013","journal-title":"MMWR Morb Mortal Wkly Rep"},{"key":"2025082723172871000_2014.mar03_1.bcr2013203122.11","unstructured":"http:\/\/www.fda.gov\/Drugs\/DrugSafety\/ucm322432.htm ."}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2013-203122","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T06:17:37Z","timestamp":1756361857000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2013-203122"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2014,3,3]]},"references-count":11,"alternative-id":["10.1136\/bcr-2013-203122"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2013-203122","relation":{},"ISSN":["1757-790X"],"issn-type":[{"type":"electronic","value":"1757-790X"}],"subject":[],"published":{"date-parts":[[2014,3,3]]}}}